Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 334  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (616 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References
   Article Figures

 Article Access Statistics
    Viewed217    
    Printed8    
    Emailed0    
    PDF Downloaded34    
    Comments [Add]    

Recommend this journal

 


 
Table of Contents    
NEUROIMAGE
Year : 2020  |  Volume : 68  |  Issue : 2  |  Page : 522-523

Fatal Metronidazole-Induced Encephalopathy


Department of Neurology, School of Medicine, Kyungpook National University, Kyungpook National University Chilgok Hospital, Daegu, Republic of Korea

Date of Web Publication15-May-2020

Correspondence Address:
Mi-Yeon Eun
Department of Neurology, School of Medicine, Kyungpook National University, Kyungpook National University Chilgok Hospital, 807 Hoguk-ro, Buk-gu, Daegu 41404
Republic of Korea
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.284372

Rights and Permissions



How to cite this article:
Hwang J, Eun MY. Fatal Metronidazole-Induced Encephalopathy. Neurol India 2020;68:522-3

How to cite this URL:
Hwang J, Eun MY. Fatal Metronidazole-Induced Encephalopathy. Neurol India [serial online] 2020 [cited 2020 Jun 4];68:522-3. Available from: http://www.neurologyindia.com/text.asp?2020/68/2/522/284372




A 36-year-old man with acquired immune deficiency syndrome (AIDS) and anal cancer developed One week of slurred speech and disorientation followed by unconsciousness. He had been taking a three month of metronidazole (500 mg three times daily) for anal cancer-related infection. Diffusion-weighted magnetic resonance imaging revealed lesions for typical full-blown metronidazole-induced encephalopathy involving bilateral frontal cortex, subcortical white matter, putamen, corpus callosum, midbrain, pons, dorsal medulla, and cerebellar dentate nuclei [Figure 1].[1] He died despite three days of conservative treatment. Although it is usually reversible, metronidazole-induced encephalopathy can be fatal in immunocompromised patients with long-term use of metronidazole therapy.[2]
Figure 1: Diffusion-weighted MRI. Diffusion-weighted MRI revealed bilateral symmetric hyperintense lesions involving frontal cortex (a), subcortical white matter (b and c), putamen, corpus callosum (d), red nucleus, tegmentum, and tectum of midbrain (e), superior olivary nuclei and tegmentum of pons, dorsal medulla, and cerebellar dentate nuclei (f)

Click here to view


Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Kim E, Na DG, Kim EY, Kim JH, Son KR, Chang KH. MR imaging of metronidazole-induced encephalopathy: Lesion distribution and diffusion-weighted imaging findings. AJNR Am J Neuroradiol 2007;28:1652-8.  Back to cited text no. 1
    
2.
Kuriyama A, Jackson JL, Doi A, Kamiya T. Metronidazole-induced central nervous system toxicity: A systematic review. Clin Neuropharmacol 2011;34:241-7.  Back to cited text no. 2
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow